Iowa, 2015

Tornado and Lightning Strike in Iowa, July 16, 2015

July 16, 2015 · NWS ARX · 2 events in 1 county or zone

A small tornado touched down during the evening of July 16th southwest of Osage (Mitchell County). The tornado damaged three farms along its path where it flipped and damaged a garage, destroyed a barn and damaged house siding from flying debris.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A small tornado touched down during the evening of July 16th southwest of Osage (Mitchell County). The tornado damaged three farms along its path where it flipped and damaged a garage, destroyed a barn and damaged house siding from flying debris. In addition, several trees and powerlines were downed and crops were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 5:25 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 16, 5:25 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT THU JUL 16 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 243 PM CDT THU JUL 16 2015

SHORTWAVE THAT BROUGHT THE SHOWERS TO THE REGION TODAY WAS NOW
MOVING TOWARDS CENTRAL WISCONSIN. THE SHOWERS ACROSS WESTERN
WISCONSIN WILL WANE AS UPPER LEVEL DISTURBANCE MOVES EAST OF
THE AREA. MAIN QUESTION IS FOR REDEVELOPMENT ACROSS SOUTHWEST
MINNESOTA AND NORTHEAST IOWA LATER THIS AFTERNOON INTO THIS
EVENING. CLOUDS DECREASING ACROSS WESTERN IOWA WHICH SHOULD
ALLOW FOR THE ATMOSPHERE TO BECOME UNSTABLE. SOME OF THE MESO
MODELS WERE DEPICTING ISOLATED CONVECTION THROUGH THE EVENING.
WILL CONTINUE WITH SLIGHT CHANCES OF SHOWERS AND ISOLATED STORMS
ACROSS THIS AREA. WEAK SURFACE BOUNDARY MOVING ACROSS THE
REGION FRIDAY MORNING...A FEW OF THE MODELS INDICATED A FEW
HUNDREDTHS OF AN INCH. COULD NOT RULE OUT AN ISOLATED SHOWER
FRIDAY MORNING...BUT DECIDED TO LEAVE THE FORECAST DRY FOR THE
MOMENT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 243 PM CDT THU JUL 16 2015

MAIN CONCERN WILL BE THE CONVECTIVE TRENDS FRIDAY NIGHT THROUGH
SUNDAY. LATEST MODEL GUIDANCE TODAY INDICATED A SLOWER ARRIVAL
OF ANY PRECIPITATION FRIDAY NIGHT. HAVE LOWERED RAIN CHANCES
FRIDAY EVENING...CONFINING RAIN CHANCES TO SOUTHEAST MINNESOTA
AND FAR NORTHEAST IOWA. WILL SPREAD THE CHANCE FOR THUNDERSTORMS
INTO WESTERN WISCONSIN AFTER MIDNIGHT. MANY COMPLEXITIES TO THE
FORECAST ON SATURDAY AS SOME OF THE MESO MODELS HAVE MORNING
CONVECTION MOVING ACROSS WESTERN WISCONSIN. THIS COULD HAVE A BIG
IMPACT ON AFTERNOON CONVECTION AND HIGH TEMPERATURES. A VERY HOT
DAY IS IN STORE WITH HIGHS IN THE UPPER 80S TO LOWER 90S. THESE
VALUES WILL PRODUCE CAPES OF 3000 TO 4000 J/KG. WIND SHEAR VALUES
OF 30 TO 45 KNOTS ALSO NOTED TO SUPPORT SEVERE THUNDERSTORM
DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL...ALONG WITH TORRENTIAL
RAINS ARE THE MAIN CONCERNS SATURDAY AFTERNOON AND EVENING.

LATEST ECMWF MODEL IS QUICKER WITH PUSHING THE FRONT THROUGH THE
FORECAST AREA SATURDAY NIGHT. KEPT A SMALL CHANCE OF SHOWERS
AND STORMS SOUTH OF HIGHWAY 18. ANOTHER COLD FRONT WILL BRING
A CHANCE OF SHOWERS AND THUNDERSTORMS LATE MONDAY NIGHT AND
TUESDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. IT IS TOO
EARLY TO DETERMINE IF ANY OF THESE STORMS BECOME SEVERE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 625 PM CDT THU JUL 16 2015

CURRENT RADAR SHOWING BULK OF SHOWERS IN ASSOCIATION WITH MID-
LEVEL TROUGH PUSHING EAST OF THE MISSISSIPPI RIVER. BREAKS IN
CLOUDS AND SURFACE HEATING WAS PRODUCING SOME INSTABILITY AND ISOLATED
SHRA/TS ACROSS SOUTH-CENTRAL MN. INCLUDED A VCTS IN AT KRST UNTIL
03Z THIS EVENING WHEN THINGS ARE EXPECTED TO WANE AFTER SUNSET.
ALSO CARRIED VCSH AT KLSE UNTIL 03Z. BIGGER CONCERN WILL BE ON FOG
POTENTIAL OVERNIGHT GIVEN VERY MOIST BOUNDARY LAYER AND LIMITED
MIXING. THINKING KRST/KLSE WILL BE MAINTAINING IFR
CONDITIONS...EVEN SLIPPING INTO LIFR WITH FOG/STRATUS. LOOK FOR
THE FOG/STRATUS TO BURN OFF IN THE 15-16Z TIME FRAME FRIDAY AS
WINDS TURN MORE WESTERLY ALLOWING DRY AIR TO MIX BOUNDARY LAYER
OUT. LOOKS VFR CONDITIONS FOR THE REST OF THE DAY AS A RIDGE OF
HIGH PRESSURE BUILDS ACROSS THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...ECKBERG
LONG TERM...ECKBERG
AVIATION...DAS
Hazardous weather outlook, Jul 16, 1:30 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT THU JUL 16 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171930-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
230 PM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO WILL MOVE ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY LATE THIS AFTERNOON AND THEN MOVE
OUT OF THE AREA THIS EVENING. LOCALLY HEAVY RAIN AND LIGHTNING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES LATER FRIDAY NIGHT THROUGH
SATURDAY NIGHT. SOME OF THE STORMS SATURDAY AFTERNOON AND EVENING
COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINFALL.

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS NORTHEAST IOWA
AND FAR SOUTHWEST WISCONSIN ON SUNDAY SOUTH OF U.S. HIGHWAY 18. A
FEW STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS.

ADDITIONAL STORMS COULD OCCUR AT TIMES TUESDAY THROUGH THURSDAY.
AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ECKBERG

In the hours before

Special weather statement, Jul 16, 6:42 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT THU JUL 16 2015

IAZ008-170145-
MITCHELL-
742 PM CDT THU JUL 16 2015

...FUNNEL CLOUDS POSSIBLE...

AT 738 PM CDT...A LINE OF THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR ADAMS TO ST. ANSGAR TO NEAR MANLY...MOVING EAST AT 20 MPH.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING FUNNELS THAT WERE NOT
TOUCHING THE GROUND.

LOCATIONS IMPACTED INCLUDE... ST. ANSGAR...
RICEVILLE...STACYVILLE...MCINTIRE...BROWNVILLE...PIONEER STATE
PARK...LITTLE CEDAR...AND BAILEY.

FUNNEL CLOUDS OF THIS NATURE RARELY TOUCH THE GROUND. HOWEVER...IF
YOU NOTICE ONE APPROACHING GROUND...SEEK SAFE SHELTER INSIDE A
BUILDING.

LAT...LON 4350 9286 4350 9257 4332 9256 4333 9301
TIME...MOT...LOC 0038Z 255DEG 17KT 4353 9278 4337 9295 4325 9315

DAS

The radar

The La Crosse radar (KARX), 154 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 lightning. Local standard time, as filed.

Tornado, Mitchell

When
July 16, 7:34 PM CST to 7:36 PM CST
Where
Mitchell County, 1.98 mi NNW of Meroa to 3.16 mi NNE of Meroa
Rating
EF0
Path length
2.07 mi
Path width
40 yd
Property damage
$40,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.258, -92.941

A tornado briefly touched down southwest of Osage. A garage was flipped, a barn destroyed and house siding damaged by flying debris. Multiple trees were either uprooted or snapped off and powerlines were downed.

Lightning, Mitchell

When
July 16, 8:21 PM CST
Where
Mitchell County, 3.74 mi SE of New Haven
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.240, -92.600

A machine shed was set on fire from a lightning strike southeast of New Haven.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580043, 590981.